Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 1
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Zhang, Zhiyi and Zhou, Jun 2010. Re-parameterization of multinomial distributions and diversity indices. Journal of Statistical Planning and Inference, Vol. 140, Issue. 7, p. 1731.


    ×

A new local estimator of regional species diversity, in terms of ‘shadow species’, with a case study from Sumatra

  • Keith Rennolls (a1) and Yves Laumonier (a2)
  • DOI: http://dx.doi.org/10.1017/S0266467406003142
  • Published online: 01 April 2006
Abstract

In a local biodiversity inventory the locally rare species are of particular importance. The main problem of sample-based inventories is that many species are so rare that they will not be observed. The observed frequencies of species in the sample provide an estimate of the species proportion in the population. This may be used to estimate the number of species which exist in the population, but which were not observed in the sample (shadow species). This non-parametric approach provides an unbiased estimate of the relative frequency distribution of the species in the population, which differs very significantly from the sample distribution, particularly for the rare species. The approach leads to a new and ecologically meaningful estimator of the Rényi–Hill generalized species diversity measure, which includes species abundance, the Shannon–Weaver and Simpson's diversity measures, amongst others. The use of the estimator is illustrated on data from a biodiversity inventory of trees on a 3-ha forest sample plot in Sumatra.

Copyright
Corresponding author
Corresponding author. Email: k.rennolls@gre.ac.uk
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Tropical Ecology
  • ISSN: 0266-4674
  • EISSN: 1469-7831
  • URL: /core/journals/journal-of-tropical-ecology
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords: